Severe Neurological Symptoms After Juvederm, What Can I Do?

Hi please advice have now been suffering severe symptoms almost 3 months after juvederm ultra 2 injected into glabella area.Have seen neurologists,doctors,had numerous tests,no one has any answer to help.Wrote to allergan,they say juvederm is safe for glabella?I have lost so much weight,headaches with severe burning in front.Had hyaloronidase 4 weeks ago,this did nothing but smooth 2 lumps either side of eyes where ultra 2 was also injected.Am so ill,memory loss is prevalent as are blurry vision

Doctor Answers (6)

Neurological symptoms after Juvederm...

+1

Juvederm injections would be highly unlikely to result in neurological symptoms.  The substance is totally natural and doesn't affect the nerves.  There are possible side effects that can occur such as bruising, and even skin problems such as skin loss in an extreme situation, but not what you are describing.  Seeing an additional physician is mandatory, and further testing will be required so a diagnosis can be indentified.  Make an appointent immediately to continue your evaluation, but these symptoms would not due to the Juvederm.


Edison Facial Plastic Surgeon
4.5 out of 5 stars 40 reviews

Neurological symptoms and juvederm

+1

Neurological symptoms occuring after Juvederm are essentially impossible. I have training in two subspecialties, neuro-ophthalmology and oculoplastic surgery. The neurological symptoms that you may be having are generally secondary to a problem that is occuring in the brain or spinal cord.  Juvederm is injected into the skin. Additionally, the hyaluronidase which was injected dissolves it. 

There is something that occurs in medicine where patients prescribe a medical illness or problem secondary to what we call "a sentinel event". The best example was when I was an intern I had a patient who was playing catch with his son and the football hit him in the chest by accident. Everything was fine but two weeks later he started coughing blood and after several tests it was determined he had lung cancer. The patient however convinced without a doubt that the cause of the lung cancer was the football that hit him in the chest. After all, he was fine before the football hit him and it was only two weeks later when he started coughing blood.  It is quite well known that a football hitting someone in the chest doesn't cause lung cancer but the patient was convinced and no amount of explanation etc.. would change his mind. 

This phenomenon is seen in all aspects of medicine and even in plastic surgery. Patients will get a facelift and subsequently develop breast cancer 6 months later and believe it is linked. Or patients will get the flu after botox and believe the botox caused the flu etc.. 

The problem you are having sounds neurological which is not linked to Juvederm which not only is only injected into your skin, does not get into the blood stream and also not into your brain or spinal cord. It is most likely a large coincidence. 

Chris Thiagarajah, MD
Washington DC Oculoplastic Surgeon
5.0 out of 5 stars 6 reviews

Neurologic Symptoms

+1

I concur with my colleagues: it is very doubtful that these symptoms would be due to Juvederm injections. Any filler ( not Botox, which is not a filler), when injected into the glabellar area can lead to problems. However, this is due to either the filler compressing the supratrochler vessels or filler emollization. The latter would cause loss of vision in one eye. Compression of these vessles can cause ischemia and necrosis. Your symptoms do not accord with these findings at all.

Parenthetically, one has to be careful to chose a good, careful injector, who is cautious in this area. Injections should be done slowly and superficially to prevent the above sequelae. 

I would continue to see neurologists to determine a cause for your problems.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Severe neurological symptoms after Juvederm in Glabella

+1

It is very unlikely that your symptloms may have anything to do with the Juvederm Ultra injections

Having said that, we have to remember that the supratrochlear vessels (arteries and veins) are present at the lateral edges of the glabella and retrograde flow could conceivably make some Juvederm get into the orbital vessels and from there into the retinal vesselsand cause vision problems. However, this extremely unlikely scenario could certainly be diagnosed by an Ophtalmologist.

Therefore, I suggest that you continue to see your Neurologist, Ophtalmologist and Internist.

Always make sure  that youare being treated by an experienced Boarde Certified Dermatologist or Plastic Surgeon.

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Juvederm is not associated with these severe neurologic symptoms

+1

It's true that if a dermal filler is injected into the glabella, it can potentially have serious side effects, but not the ones you are describing.

If Juvederm or any other filler is injected into the glabella, it may compress or even more rarely be injected into the superficial blood vessels and result in skin tissue necrosis due to the interruption of blood supply.  That would not account for the weight loss, headaches, memory loss and blurry vision.

If there were tissue necrosis, there may be some burning associated with it, but the signs of tissue breakdown and ulcer formation would also be there.

I urge you to seek medical care as soon as possible to determine the cause of your symptoms.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Does not sound like a Juvéderm® problem.

+1

Your symptoms do not sound at all like something that would be related to treatment with Juvéderm® [or any other filler].

You'd better continue your medical and/or psychiatric workup to try to find out what the problem is.

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.